Alert archive / Indiana / Special Weather Statements in 2016

Special Weather Statement, NWS Indianapolis, IN

May 26, 2016Johnson County, Morgan County, Shelby County, Indiana

NWS Indianapolis, IN issued this special weather statement at May 26, 2016, 12:13 PM EDT for Johnson County, Morgan County, Shelby County, Indiana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2016, 12:13 PM EDT (16:13 UTC)
Expired
May 26, 2016, 1:15 PM EDT
In force
62 min
Issued by
NWS Indianapolis, IN

Counties Johnson County, IN, Morgan County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 20 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

729 
WWUS83 KIND 261613
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1213 PM EDT THU MAY 26 2016
 
INZ054>056-261715-
SHELBY IN-JOHNSON IN-MORGAN IN-
1213 PM EDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...MORGAN AND WESTERN
SHELBY COUNTIES UNTIL 115 PM EDT...

AT 1213 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR MOORESVILLE TO NEAR MARTINSVILLE. MOVEMENT
WAS EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SHELBYVILLE...GREENWOOD...FRANKLIN...MARTINSVILLE...MOORESVILLE...NEW
WHITELAND...EDINBURGH...WHITELAND...BARGERSVILLE...BROOKLYN...FLAT ROCK...
PRINCES LAKES...TRAFALGAR...MONROVIA...MORGANTOWN...FAIRLAND...BETHANY...
WAVERLY...MAHALASVILLE AND LAKE HART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3934 8652 3960 8654 3960 8647 3962 8646
      3964 8595 3965 8595 3966 8577 3935 8577
TIME...MOT...LOC 1613Z 262DEG 29KT 3959 8646 3939 8642 

$$

NIELD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at May 26, 10:20 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 26, 10:20 AM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1020 AM EDT THU MAY 26 2016

.UPDATE...
Near term for the rest of today and tonight has been updated below.

&&

.SYNOPSIS...
Issued at 312 AM EDT Thu May 26 2016

Warm and humid conditions will continue through the Holiday weekend
and the middle of next week. Also...occasional weak upper
disturbances will also combine with the soupy atmosphere to touch
off a few thunderstorms from time to time.

Temperatures will be a few degrees above normal with afternoon highs
in the lower to mid 80s and lows in the 60s on tap.

&&

.NEAR TERM /Today and Tonight/...
Issued at 1020 AM EDT Thu May 26 2016

.UPDATE...An area of thunderstorms across eastern and southern Indiana will spread
into western Indiana in the next few hours and across the rest of our
area early this afternoon.  The rapid resfresh indicates this area over
time...especially across the north by this afternoon.  Will raise POPS
to likely category for a few hours to accompany this area of thunderstorms.

After this area moves through...high resolution short term models indicate
a LULL which may extend into this evening.  Lowered temperatures slightly
but still in the lower to middle 80s.

Portion of previous near term dicsussion follows...
Should see a lot of clouds today...but should see enough breaks in
the sunshine to see temperatures at least as warm as 00z MOS if not
warmer with highs in the lower to mid 80s looking good.
Meanwhile...with a light southerly wind and lower to mid 60 dew
points...overnight lows in the mid to upper 60s look like a good bet
tonight.

&&

.SHORT TERM /Friday through Saturday night/...
Issued at 315 AM EDT Thu May 26 2016

The same issues will carry over to the short term...as the
Southwestern upper low opens up and gets shunted north by a strong
Eastern ridge but another large scale trough takes over across
California. The result will be the same with a series of weak
upperwaves slingshotted northeast from the base of the trough to the
OhioValley and Great Lakes. At the same time...the Bermuda High
keepsthe low level flow southerly ahead of a stalled Plains front.
This will keep the threat of storms around through the short term
and beyond. The devil will be in the details with the timing of each
impulse. With no significant wave to key in on...will continue with
chance pops through Saturday night with the best chances in the PM.

With air mass unchanged...persistence a good bet with highs in the
lower to mid 80s and lows in the 60s.

&&

.LONG TERM /Sunday through next Wednesday/...
Issued at 225 AM EDT Thu May 26 2016

Ensembles in fairly good agreement during this period. An upper
trough is expected to eject into the western Great Lakes during
the day Sunday. Will keep chance PoPs going on Sunday to cover
this feature.

Looking like there may be a relative lull in the convective threat
from about Sunday night into Tuesday as heights build a bit in
the wake of the weekend trough. Ensembles are trending drier
during this period, but there are still quite a few members that
suggests widely scattered diurnal type convection is possible.
Will keep some small chance PoPs mainly during the daytime periods
on Monday and Tuesday for now, but could be taken out at a later
time if trends continue.

Ensembles suggest another upper disturbance may lift northeast
towards the western Great Lakes towards the middle of next week.
Will go with chance PoPs for next Wednesday.

&&

.AVIATION /Discussion for the 261200Z TAFS/...
Issued at 944 AM EDT Thu May 26 2016

Amended each TAF to time in line of thunderstorms currently
approaching the sites. Expect TSRA at HUF around 1445, LAF around
1500, and IND/BMG around 16Z. Previous discussion follows.

Issued at 639 AM EDT Thu May 26 2016

Areas of MVFR ceilings 015-030 currently across the area, but
do not appear to be very widespread. Short term model guidance
suggest these ceilings will linger until about midday, but this
may be overdone given observations upstream. Will watch trends
up until issuance time with respect to this.

Otherwise, vorticity center responsible for convection currently
moving into western Illinois is progged by the models to drift
into the local area this afternoon. Not sure how much of the
current convection will be left by the time vorticity center
arrives, but appears at least scattered convection is possible
with this feature towards/after about 261700Z. Due to above
concerns, confidence is low on direct impacts at this time,
but there will probably be at least some CB's observed around the
terminals. CB bases around 030.

Surface winds generally 190-210 degrees at 8-12 kts today.

&&

.IND Watches/Warnings/Advisories...NONE.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM...JAS
AVIATION...JAS/NIELD
Hazardous weather outlook, May 26, 3:30 AM EDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
330 AM EDT THU MAY 26 2016

INZ021-028>031-035>049-051>057-060>065-067>072-271000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
330 AM EDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THERE IS A CHANCE OF THUNDERSTORMS.

HAZARDS: CLOUD TO GROUND LIGHTNING. BRIEF HEAVY RAIN.

TIMING: MOSTLY AFTERNOON AND TONIGHT.

DISCUSSION: UPPER DISTURBANCES WILL INTERACT WITH A MOIST AND
UNSTABLE ATMOSPHERE AND RESULT IN SCATTERED...MAINLY AFTERNOON
AND NIGHTTIME THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE MOST PERIODS THROUGH NEXT
WEEK. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. HOWEVER...CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY RAIN ARE ALWAYS THREATS WITH
ANY STORM.

DISCUSSION: UPPER LEVEL DISTURBANCES WILL INTERACT WITH A
MOIST AND UNSTABLE ATMOSPHERE. THE RESULT WILL BE CHANCES
OF THUNDERSTORMS MUCH OF THE TIME THROUGH MEMORIAL DAY AND
BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, May 26, 11:45 AM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1145 AM EDT THU MAY 26 2016

INZ067>069-261630-
DAVIESS IN-MARTIN IN-KNOX IN-
1145 AM EDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KNOX...MARTIN AND DAVIESS
COUNTIES UNTIL 1230 PM EDT...

AT 1144 AM EDT...THE PUBLIC REPORTED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF WASHINGTON TO NEAR PETERSBURG.
MOVEMENT WAS EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WASHINGTON...SHOALS...BICKNELL...LOOGOOTEE...ODON...ELNORA...MONROE CITY...
WHEATLAND...PLAINVILLE...SANDBORN...MONTGOMERY...EDWARDSPORT...CRANE...
CANNELBURG...ALFORDSVILLE...ROLAND...WEST BOGGS LAKE...LACY...GLENDALE
FISHERY AND BURNS CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3851 8700 3850 8706 3854 8711 3852 8715
      3855 8720 3851 8730 3854 8735 3851 8737
      3854 8739 3853 8741 3854 8743 3853 8744
      3853 8746 3890 8730 3890 8668 3853 8668
      3853 8683 3849 8688 3851 8693 3849 8695
TIME...MOT...LOC 1544Z 269DEG 40KT 3879 8716 3847 8731

NIELD
Special weather statement, May 26, 12:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1213 PM EDT THU MAY 26 2016

INZ054>056-261715-
SHELBY IN-JOHNSON IN-MORGAN IN-
1213 PM EDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...MORGAN AND WESTERN
SHELBY COUNTIES UNTIL 115 PM EDT...

AT 1213 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR MOORESVILLE TO NEAR MARTINSVILLE. MOVEMENT
WAS EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SHELBYVILLE...GREENWOOD...FRANKLIN...MARTINSVILLE...MOORESVILLE...NEW
WHITELAND...EDINBURGH...WHITELAND...BARGERSVILLE...BROOKLYN...FLAT ROCK...
PRINCES LAKES...TRAFALGAR...MONROVIA...MORGANTOWN...FAIRLAND...BETHANY...
WAVERLY...MAHALASVILLE AND LAKE HART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3934 8652 3960 8654 3960 8647 3962 8646
      3964 8595 3965 8595 3966 8577 3935 8577
TIME...MOT...LOC 1613Z 262DEG 29KT 3959 8646 3939 8642

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 11:45 AM EDTSpecial Weather StatementINDDaviess, Martin45 min
May 26, 12:37 PM EDTSpecial Weather StatementINDBartholomew, Jackson68 min

Nearby

Special Weather Statements in Indiana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.